Open Access Repository

A fast re-sampling method for using reliability ratings of sightings with extinction-date estimators

Downloads

Downloads per month over past year

Brook, BW ORCID: 0000-0002-2491-1517, Buettel, JC ORCID: 0000-0001-6737-7468 and Jaric, I 2019 , 'A fast re-sampling method for using reliability ratings of sightings with extinction-date estimators' , Ecology, vol. 100, no. 9 , pp. 1-7 , doi: 10.1002/ecy.2787.

[img]
Preview
PDF (Author manuscript)
142869 - A fast...pdf | Download (328kB)

| Preview

Abstract

The pattern of sightings of a species that is rare, and then no longer observed, can be used to estimate its extinction date. However, other than physical captures or specimens, the veracity of any sighting is ambiguous, and should be treated probabilistically when used to infer extinction dates. We present a simple yet powerful computational approach for incorporating observational reliability into extinction date estimators (EDE). Our method (1) combines repeated within-year sightings probabilistically, (2) samples observations using reliability as an inclusion probability, (3) infers a probability distribution and summary statistics of extinction dates with any EDE, and (4) computes the frequency distribution of the extinction date. We applied this method to eight exemplar sighting records covering a range of lengths, sighting rates and uncertainties, using a variety of statistical EDEs, and compared these results with a threshold approach for selecting sightings. We also demonstrated a robust coverage of “true†extinction dates based on selected real-world examples of rediscovered species and confirmed extinctions, and simulated sighting records. Our approach represents a powerful generalization of past work because it is not predicated on any specific method for inferring extinction dates, and yet is simple to implement (with R script provided).

Item Type: Article
Authors/Creators:Brook, BW and Buettel, JC and Jaric, I
Keywords: computational ecology, extinction model, extinction time, sighting record, species persistence, uncertainty
Journal or Publication Title: Ecology
Publisher: Ecological Soc Amer
ISSN: 0012-9658
DOI / ID Number: 10.1002/ecy.2787
Copyright Information:

Copyright 2019 by the Ecological Society of America

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP